Hail, Jackson
- When
- July 4, 6:00 PM CST to 6:15 PM CST
- Where
- Jackson County, 6 mi S of Murphysboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.683, -89.330
Penny to quarter size hail fell for about 15 minutes.
An isolated thunderstorm reached severe levels during the hottest part of the day. A southwest wind flow of moist and unstable air contributed to the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated thunderstorm reached severe levels during the hottest part of the day. A southwest wind flow of moist and unstable air contributed to the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 2:08 PM CST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 308 PM CDT WED JUL 4 2007 .DISCUSSION... A RAPID INCREASE IN SFC DEWPOINTS THIS MORNING WAS ONE OF THE INDICATIONS THAT TSTM ACTIVITY MAY BE QUITE STRONG THIS AFTN ACROSS MAINLY THE NORTH HALF OF THE PAH FCST AREA. LAPS SHOWS SFC BASED CAPES TO BE APPROACHING 3000 J/KG. THEREFORE...A SVR TSTM WATCH WAS ISSUED FOR THE NRN TWO THIRDS OF THE FCST AREA...FOR MAINLY A WIND AND HAIL THREAT INTO THE EVENING. KIND OF A HIT AND MISS DEAL FOR THE FIREWORKS DISPLAYS. THE MID LEVEL WIND PATTERN IN THE ERN CONUS HAS PROGRESSIVELY CHANGED FROM WEAK NW FLOW TO MORE OF A LONGWAVE TROF TODAY. A SHORTWAVE IMBEDDED WITHIN THIS TROF IS EXPECTED TO MOVE A CONVERGENCE BOUNDARY/WIND SHIFT THROUGH THE REGION TONIGHT... ENSURING THAT THERE WILL BE SOME KIND OF SCATTERED DEEP MOIST CONVECTION AROUND. MOS POPS ARE STILL NOT ALL THAT IMPRESSIVE FOR PCPN OCCURRING AT ANY ONE POINT HOWEVER. WE WENT WITH HIGHEST POPS /IN THE NORTH/ OF 5O PERCENT FOR NOW. A SECONDARY RIPPLE IN THE FLOW...A REINFORCING SHOT OF DRIER AIR...AND A PRONOUNCED WIND SHIFT ARE PROGGED TO ARRIVE THU NIGHT. THE MODELS ARE SUGGESTING THAT AT LEAST THROUGH MIDNIGHT OR SO THERE MAY BE SOME ISOLATED TSTMS IN THE AREA AS A RESULT. THIS WAS ADDED TO THE FCST. FOR THE MID RANGE OF THE FCST PACKAGE...HIGH SFC PRESSURE AND SOME RIDGING ALOFT WILL ENCOURAGE RAIN FREE CONDITIONS AND TEMPS EDGING INTO THE MID 90S IN SOME CASES. GFS MOS GUIDANCE ESPECIALLY WAS AGGRESSIVE WITH THE WARMUP...AN WE WENT WITH A SLIGHTLY MORE MODERATE VERSION. FOR EARLY NEXT WEEK...THE MODELS ARE NOT IN VERY GOOD AGREEMENT AS TO EXACTLY WHAT HAPPENS. GFS IS WETTER BECAUSE OF A LOW AT THE SFC AND MID LEVELS THAT IT DEPICTS IN THE MID MS RIVER VALLEY...BUT THE PATTERN SHOULD BECOME MORE MOIST AHEAD OF ANOTHER LONGWAVE TROF AND ATTENDANT SHORTWAVES APPROACHING FROM THE NORTH. THIS RESULTED IN A SLIGHT COOLDOWN FOR WED AND A POP WAS ADDED FOR TUE AND ON FOR SHOWERS AND TSTMS. && .AVIATION... LIKELIHOOD FOR TSRA AT KEVV AND KCGI HAS INCREASED AS ORGANIZED CONVECTION OVER SOUTHERN ILLINOIS CONTINUED TO MOVE EAST SOUTHEAST. EXPECT VFR CONDITIONS OUTSIDE OF TSRA ACTIVITY. BUT VSBYS BELOW 3SM WITH +TSRA A GOOD BET SHOULD ANY OF THE ACTIVITY MOVE RIGHT OVER THE AIRPORTS. GUSTY WINDS ALSO POSSIBLE. CONVECTION STILL A FAIR DISTANCE FROM KPAH...SO WILL KEEP CONDITIONS MORE OPTIMISTIC FOR NOW. WILL CONTINUE WITH EITHER CB/VCTS OR PROB30 OVERNIGHT AND INTO THURSDAY MORNING AT ALL 3 TAF SITES AS A COLD FRONT APPROACHES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...DB AVIATION...CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 102 PM CDT WED JUL 4 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 102 PM CDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH KENTUCKY TO GREENVILLE KENTUCKY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND THURSDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 140 PM CDT WED JUL 4 2007 ILZ077-078-042000- WABASH IL-EDWARDS IL- 140 PM CDT WED JUL 4 2007 ...STRONG THUNDERSTORM WILL AFFECT EDWARDS AND WABASH COUNTIES IN SOUTHEAST ILLINOIS THROUGH 300 PM CDT... AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 35 TO 45 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF WEST SALEM...MOVING SOUTHEAST AT 15 MPH. COMMUNITIES IN THE PATH OF THE STORM INCLUDE WEST SALEM AND GARDS POINT. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 155 PM CDT WED JUL 4 2007 ILZ084-042000- JACKSON IL- 155 PM CDT WED JUL 4 2007 ...STRONG THUNDERSTORM WILL AFFECT JACKSON COUNTY IN SOUTHERN ILLINOIS THROUGH 300 PM CDT... AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM THAT MAY PRODUCE SMALL HAIL...AND STRONG WINDS 35 TO 45 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF AVA...MOVING SOUTHEAST AT 15 MPH. THE STORM WILL MOVE ACROSS MAINLY RURAL PORTIONS OF NORTHERN JACKSON COUNTY AND ACROSS HIGHWAY 127. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 223 PM CDT WED JUL 4 2007 ILZ081-042030- FRANKLIN IL- 223 PM CDT WED JUL 4 2007 ...STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS THROUGH 315 PM CDT... AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...AND STRONG WINDS 35 TO 45 MPH. THIS STORM WAS LOCATED JUST WEST OF BENTON...MOVING EAST AT 15 MPH. CHRISTOPHER...BUCKNER AND BENTON WILL BE AFFECTED BY THIS STORM. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CDT WED JUL 4 2007 ILZ082-042100- HAMILTON IL- 256 PM CDT WED JUL 4 2007 ...STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS THROUGH 400 PM CDT... AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 11 MILES WEST OF MCLEANSBORO...MOVING EAST AT 10 MPH. THIS STORM MAY PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. IN ADDITION TO STRONG WINDS AND SMALL HAIL...THIS STORM IS PRODUCING FREQUENT DANGEROUS LIGHTNING. COMMUNITIES IN THE PATH OF THE STORM INCLUDE MACEDONIA AND MCLEANSBORO. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
455 PM CDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL SANTA CLAUS 38.12N 86.93W
07/04/2007 M0.75 INCH SPENCER IN TRAINED SPOTTER
PENNY SIZED HAIL IN SANTA CLAUS.
&&
DBThe Paducah radar (KPAH), 84 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
Penny to quarter size hail fell for about 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31881.